West Virginia, 2023High Wind and Strong Wind in West Virginia, March 25, 2023
March 25, 2023 · NWS PBZ · 5 events in 5 counties and zones
Strong surface low pressure tracked across Michigan and into eastern Canada on the 25th, along a track that is climatologically favored for strong wind events in the Upper Ohio Valley. A crossing occluded boundary was a catalyst to start mixing strong wind to the surface, and a tight pressure gradient kept gusty wind going into the early evening.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong surface low pressure tracked across Michigan and into eastern Canada on the 25th, along a track that is climatologically favored for strong wind events in the Upper Ohio Valley. A crossing occluded boundary was a catalyst to start mixing strong wind to the surface, and a tight pressure gradient kept gusty wind going into the early evening. Several instances of strong wind gusts and wind damage were noted in northern West Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 25, 4:53 AM EST, 7 minutes earlier.
Area forecast discussion, Mar 25, 4:53 AM EST, 7 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
553 AM EDT Sat Mar 25 2023
.SYNOPSIS...
Rain is expected this morning with a crossing warm front. Strong
wind gusts are also expected in the higher elevations. Strong
gusty wind areawide, and scattered showers and thunderstorms
are expected by afternoon with a cold front. Dry weather returns
Sunday under high pressure.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Areas of rain, and an isolated embedded thunderstorm, will
continue across the region this morning as a warm front lifts
north. An approaching low level jet, and vorticity advection
will maintain this rain before tapering off later this morning.
A strong SE downslope wind should also increase through early
morning in the Laurel Highlands and vicinity. A strong inversion
in place will result in significant acceleration of air parcels
on the lee side of the ridges.
A deepening trough and surface low are progged to track across
the Great Lakes and Upper Ohio Valley region. The surface low
will pull a cold front across our area this afternoon as it
tracks through Upper Michigan. Mixing and a tightening pressure
gradient should result in strong wind gusts across the region
by this afternoon. Maintained a high end advisory with gusts up
to 55 mph.
In addition, some destabilization is progged before
FROPA, with an ensemble mean MU CAPE of 500 j/kg or less.
Scattered showers and thunderstorms are expected to develop
along and ahead of the cold front. Any thunderstorms could mix
down the strong wind aloft. The Storm Prediction Center
maintained a marginal risk for severe thunderstorms across much
of the area today, and will include a mention of this in the
Hazardous Weather Outlook. With mixing, and the area in the warm
sector this afternoon, highs in the 60s to lower 70s are
expected.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
The cold front will complete its passage by early evening as the
surface low continues its track through Ontario. Advisory level
wind gusts should continue for several hours after FROPA, so
extended the ending time of the Wind Advisory through 11 PM.
Wind should diminish overnight as the surface pressure gradient
relaxes, and mixing decreases. Dry weather is then expected
through Sunday night as shortwave ridging builds across the
Upper Ohio Valley region.
A shortwave trough in nearly zonal flow aloft is expected to
cross the region Monday and Monday night, as an associated
weak surface low tracks across the Mid Atlantic region. Rain
chances return then, and some snow could mix in north of PIT
Monday night before the trough and surface low exit.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
A shortwave in quasi zonal flow aloft is expected track across
the region Tuesday, maintaining rain chances in the forecast. A
deep Western CONUS trough is progged to track slowly eastward,
reaching the Central CONUS by the end of the week. Increasing
warm, moist advection in southwest flow ahead of the trough will
return rain chances again by Thursday night and Friday.
&&
.AVIATION /10Z SATURDAY THROUGH WEDNESDAY/...
Radar imagery shows an area of rain ahead of an approaching low
pressure system now spreading across most forecast ports. CIGs
are expected to degrade between 06z and 09z to MVFR heights
along with the chance of stratiform rain and temporary
visibility drops. Fog is also possible right before a warm
front clears ports this morning, but confidence is low
regarding that possibility at the moment. Should fog develop,
the timeframe would be most likely between 08z and 12z for the
PIT area ports.
As we progress into the morning, ports south and east of
Pittsburgh may lift to VFR after the warm front passage. Some
mixing and pressure gradient increases will gradually escalate
sustained winds and wind gusts overnight. Gusts up to 45 kts may
be possible for LBE tomorrow morning with downsloping.
A brief break in precip is possible for southeastern ports
before a pre-frontal trough will return shower chances, and
possibly a rumble of thunder, as it passes through during the
dawn hours. Storm mentions were not included with low
confidence.
Wind shear is possible with a decoupled low altitude jet before
a cold front arrival in the afternoon. Winds will mix after the
front passes.
A cold front will then move through tomorrow afternoon, which
will remain mostly dry, but given high shear conditions and
lingering low level moisture, a few showers or storms are
possible; confidence was too low to note. In areas of higher
confidence, VCSH was annotated tomorrow afternoon. Otherwise,
cigs will largely return to VFR behind the front, but gusts up
to 40kts to 50kts are likely in deep mixing into a jet tomorrow
afternoon. Winds will progressively veer behind the front from
SW to WSW.
.OUTLOOK...
A brief period of MVFR cigs could return to sites north of PIT
after 00Z Sunday in the wake of the cold front. Otherwise, VFR
conditions should return late morning Sunday into Monday with
building high pressure.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Wind Advisory from noon today to 11 PM EDT this evening for
PAZ007>009-013>015-020>022-029-031.
Wind Advisory until 11 PM EDT this evening for PAZ016-073>078.
OH...Wind Advisory from noon today to 11 PM EDT this evening for
OHZ039>041-048>050-057>059-068-069.
WV...Wind Advisory from noon today to 11 PM EDT this evening for
WVZ001>004-012-021-509>514.
&&
SYNOPSIS...WM
NEAR TERM...WM
SHORT TERM...WM
LONG TERM...WM
AVIATION...BrownHazardous weather outlook, Mar 25, 2:49 AM EST, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
349 AM EDT Sat Mar 25 2023
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>015-020>022-029-
031-WVZ001>004-012-021-509>514-260800-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Washington-Greene-
Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
349 AM EDT Sat Mar 25 2023
...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 11 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Wind gusts up to 55 mph are expected this afternoon and evening. In
addition, scattered showers and thunderstorms are possible this
afternoon with a crossing cold front. If storms develop, a few could
be severe with damaging wind the main hazard.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
PAZ016-073>078-260800-
Jefferson PA-Westmoreland-Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana-
349 AM EDT Sat Mar 25 2023
...WIND ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for western Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Wind gusts up to 55 mph are expected through this evening. In
addition, scattered showers and thunderstorms are possible this
afternoon with a crossing cold front. If storms develop, a few could
be severe with damaging wind the main hazard.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
WM
Strong Wind, Eastern Tucker
- When
- March 25, 5:00 AM EST to 9:00 PM EST
- Where
- Eastern Tucker forecast zone
- Measured
- 47 kt (54 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 39.114, -79.565 (the zone’s center; the record gives no point)
Gusts of up to 54 MPH were reported at a mesonet sensor near Canaan Heights.
High Wind, Wetzel
- When
- March 25, 5:00 AM EST to 9:00 PM EST
- Where
- Wetzel forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.605, -80.639 (the zone’s center; the record gives no point)
Gusts of up to 61 MPH were reported at a mesonet sensor near Bebee.
Strong Wind, Monongalia
- When
- March 25, 5:00 AM EST to 9:00 PM EST
- Where
- Monongalia forecast zone
- Measured
- 38 kt (44 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 39.630, -80.046 (the zone’s center; the record gives no point)
Gusts of up to 44 MPH were recorded at Morgantown Airport. Trees were downed along Mileground Road.
Strong Wind, Brooke
- When
- March 25, 5:00 AM EST to 9:00 PM EST
- Where
- Brooke forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 40.274, -80.576 (the zone’s center; the record gives no point)
Multiple trees were reported downed on a home, with pictures provided.
High Wind, Ohio
- When
- March 25, 5:00 AM EST to 9:00 PM EST
- Where
- Ohio forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.097, -80.619 (the zone’s center; the record gives no point)
Gusts of up to 60 MPH were reported by the ASOS at Wheeling Airport.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Ohio, March 25, 20231 death · 54 kt wind · 5 events
- Damaging Winds and High Wind in Pennsylvania, March 25, 20231 injured · $140,000 · 53 kt wind · 19 events
- Strong Wind in North Carolina, March 25, 20237 injured · $2,000 · 1 event
- High Wind and Strong Wind in West Virginia, March 25, 2023$68,000 · 56 kt wind · 16 events
- Tornado and Hail in Alabama, March 25 to 26, 2023$100,000 · EF0 · 7 events
- High Wind and Strong Wind in Ohio, March 25, 2023$51,000 · 51 kt wind · 6 events
- Hail and Damaging Winds in Georgia, March 25 to 27, 2023$12,000 · 1.75 in hail · 31 events
- Hail and Damaging Winds in Ohio, March 25, 202363 kt wind · 24 events
- Winter Storm in Michigan, March 25, 202322 events
- Winter Storm and Winter Weather in Wisconsin, March 25, 202320 events
- Damaging Wind and Strong Wind in Pennsylvania, March 25 to 26, 2023$20,000 · 4 events
- Tornadoes and Hail in Georgia, March 25, 2023EF0 · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089799, 1089801, 1089812, 1089813, 1089814.